Case Presentation: A 76-year-old female with past medical history of hypertension, recent intracranial hemorrhage (ICH) in the left cerebellar hemisphere with subsequent craniotomy, and newly found 6.5 mm aneurysm in the right middle cerebral artery (MCA) was directly admitted for an elective diagnostic cerebral angiogram to further evaluate her aneurysm. At baseline, patient was alert and oriented x 4. Physical exam revealed no focal neurological deficits. Patient was agitated, moving around during the entirety of the procedure, and not tolerating the angiogram. Procedure was terminated early after right internal carotid artery (ICA) injections. At that time, she was afebrile; blood pressure was elevated to 172/75 mmHg, pulse 67/min, creatinine 0.7 mg/dL, and GFR 84 mL/min/1.73sqm. On physical exam, post procedure, patient was confused, noted to have right gaze preference and left sided hemiparesis. She was taken back emergently for cerebral angiogram for further assessment. No evidence of stroke, major vessel occlusion or injury was found to account for the mentation decline or focal deficits. CT head imaging showed no evidence of further hemorrhage. On the following day, her repeat CT head imaging showed no acute intracranial changes. Her EEG showed generalized encephalopathy with posterior dominant 5-6 Hz activity intermixed with delta activity while awake, no epileptiform discharges were identified. As no other etiology was identified, patient received continuous IV fluids throughout ICU stay due to concerns for contrast induced encephalopathy. Patient’s mentation ameliorated to baseline 2 days later, and she regained spontaneous movement of her left lower extremity. Mild left arm weakness persisted, but she was able to move/squeeze her digits and sit up in bed without significant postural difficulty. This patient was eventually discharged to rehabilitation center with potential to regain full neurological function. Iodinated contrast was deemed as an allergy for this patient to prevent future exposure.
Discussion: Contrast-induced encephalopathy (CIE) is a rare complication that presents with transient neurologic deficits and is caused by neurotoxicity of intravascular media. CIE is characterized by encephalopathy, transient cortical blindness, seizure or focal neurological deficits. Different kinds of contrast media including ionic, non-ionic, hyperosmolar and isosmolar have been reported in the literature to induce CIE. Of note, CIE has only been reported to occur in localized contrast injection as was the case here with right ICA injections. One tentatively proposed mechanism is osmotic disruption of the blood-brain barrier resulting direct neurotoxicity and cerebral edema. The prognosis can be favorable, as neurological symptoms often spontaneously resolve over the course of a few days, such as in this patient here.
Conclusions: Prompt diagnosis of CIE in this patient, with frequent neurological monitoring and watchful management, minimized risk associated with further erroneous workup or treatment. Physicians should be cognizant of this rare phenomenon following contrast injection, especially as such agents are used ubiquitously in modern practice.